Iowa, 2006

Tornado in Iowa, April 2, 2006

April 2, 2006 · NWS DVN · 1 event in 1 county or zone

The third tornado of a cyclic supercell produced an F1 tornado in Stockport and moved northeast for 3 miles before dissipating. Several outbuildings and trees were either destroyed or damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The third tornado of a cyclic supercell produced an F1 tornado in Stockport and moved northeast for 3 miles before dissipating. Several outbuildings and trees were either destroyed or damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 1:54 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 2, 1:54 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SUN APR 2 2006

.SYNOPSIS...
ALL EYES ON SEVERE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH
TORNADO WATCH ALREADY IN PLACE FOR AREA OF IMMEDIATE CONCERN OVER
SOUTHERN 2-3 COUNTIES TIL 01Z. SURFACE LOW WAS OVER FAR SW IA AT 19Z
WITH OCCLUDING FRONT EXTENDING SE INTO N CENTRAL MO WITH DRYLINE
SOUTH INTO EASTERN OK. MAIN WARM FRONT WAS E-SE JUST NORTH OF IRK TO
NEAR UIN. EXTENSIVE CLOUD COVER NORTH OF THE WARM FRONT IS HOLDING
TEMPS IN 40S WITH BRISK SE WINDS OVER MUCH OF CWFA. CLOUD COVER HAS
BEEN THINNING OVER W CENTRAL IL...NE MO AND SE IA OVER PAST SEVERAL
HOURS AND CONTINUES TO DESTABILIZE. ALOFT...STRONG SHORTWAVE
ANALYZED OVER S CENTRAL NE WAS CHURNING EAST OVER FAR SE NEB. WATER
VAPOR INDICATED SIGNIFICANT DRY SLOT AHEAD OF THIS VORT MAX FROM
WESTERN MO INTO SW IA. SITUATION BECOMING MORE FAVORABLE FOR SEVERE
TORMS AND A FEW SUPERCELLS AS DEVELOPING SEVERE LINEAR CONVECTION IN
N CENTRAL MO EVOLVES NE INTO SE IA AND NE MO OVER NEXT FEW HOURS.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY
STRONG LOW TO TRACK E-NE ACROSS CENTRAL PORTION OF FORECAST AREA
THIS EVENING WITH POTENTIAL SEVERE OUTBREAK FOLLOWED BY STRONG
GRADIENT WINDS OVERNIGHT INTO MONDAY. SECONDARY UPPER LEVEL
SHORTWAVE MOVING OUT OF EASTERN WY PROGGED TO GET ABSORBED INTO
CURRENT TROUGH OVER NEB AND SWEEP ACROSS AREA STRENGTHEN AS
DEEPENING UPPER LOW TONIGHT INTO EARLY MON. THIS WILL STRENGTHEN THE
SURFACE LOW AS IT SWEEPS E-NE ACROSS THE CWFA THIS EVENING. CURRENT
PRESSURE FALLS AXIS SUGGESTS THIS PATH WILL BE FROM ABOUT
WILLIAMSBURG TO FREEPORT FROM LATE AFTERNOON THROUGH MIDNIGHT. WILL
KEEP CATEGORICAL THUNDERSTORMS GOING THROUGH THIS PERIOD WITH SEVERE
MENTION OVER ENTIRE AREA...ALTHOUGH GREATEST CONCERN WILL BE SOUTH
OF I-80.

THE DEEPENING SURFACE LOW...AND ASSOCIATED STRONG PRESSURE GRADIENT
WILL RESULT IN WINDY CONDITIONS. CURRENT TIMING SUGGESTS GRADIENT
WINDS WILL NOT CRANK UP TO ADVISORY CRITERIA UNTIL MIDNIGHT. AXIS OF
STRONGEST 850 MB WINDS AND PRESSURE RISES POINT TOWARD STRONGEST
WINDS FROM JUST BEFORE SUNRISE TO MID MORNING MONDAY. ISSUED WIND
ADVISORY FOR ENTIRE AREA FOR MIDNIGHT TONIGHT THROUGH MIDDAY
MONDAY...WHEN WINDS SHOULD DROP BELOW ADVISORY CRITERIA. WIND GUSTS
COULD POTENTIALLY PUSH INTO WARNING CRITERIA...WHICH WILL HAVE TO BE
WATCHED.

.LONG TERM...TUESDAY THROUGH SUNDAY
ACTIVE PATTERN CONTINUES WITH ANOTHER VIGOROUS UPPER LEVEL LOW
APPROACHING LATE IN THE WEEK. ELEVATED CONVECTION TO DEVELOP WITH
NOCTURNAL RETURN FLOW WED NIGHT. WITH ANOTHER STRONG LOW MOVING
THROUGH REGION...SHOWERS AND THUNDERSTORMS LIKELY THU WITH RAIN
CHANCES LINGERING AS NEARLY STACKED SYSTEM SLOWLY DEPARTS TO EAST
FRI. WEEKEND LOOKS DRY WITH TEMPERATURES NEAR EARLY APRIL NORMS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.
IL...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.
MO...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.

&&

SHEETS
Hazardous weather outlook, Apr 2, 3:42 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT SUN APR 2 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
442 AM CDT SUN APR 2 2006

...POTENTIALLY SIGNIFICANT SEVERE WEATHER TODAY FOLLOWED BY STRONG
WINDS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
A POTENT LOW PRESSURE SYSTEM WILL MOVE THROUGH THE MIDWEST TODAY
BRINGING TWO ROUNDS OF THUNDERSTORMS DURING THE DAY FOLLOWED BY VERY
STRONG WINDS LATER IN THE EVENING.

THE FIRST ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
MORNING. OTHER THAN ISOLATED HAIL...SEVERE WEATHER IS NOT EXPECTED
WITH THESE STORMS.

A SECOND AND MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON IN SOUTHERN IOWA AND MISSOURI AND MOVE EAST INTO
ILLINOIS...BRINGING A THREAT OF SEVERE WEATHER TO THE ENTIRE AREA.
A FACTOR LIMITING THE SEVERE THREAT TODAY WILL BE THE AMOUNT OF
LINGERING CLOUDS FROM THIS MORNINGS STORMS. IF WE GET SUNSHINE
AND RESULTANT INSTABILITY...SHEAR WILL BE SUFFICIENT FOR SUPERCELL
THUNDERSTORMS AND TORNADOES...ESPECIALLY AT LOCATIONS ROUGHLY
ALONG AND SOUTH OF HIGHWAY 34 LATER THIS AFTERNOON AND EARLY
EVENING.

ONCE THE SEVERE THREAT DIMINISHES EARLY THIS EVENING...STRONG
WINDS WILL DEVELOP AS THE INTENSIFYING SURFACE LOW MOVES EAST.
WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE LATE TONIGHT INTO
EARLY MONDAY MORNING.

STAY TUNED FOR LATER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH WINDS WILL CONTINUE INTO MONDAY. ANOTHER ROUND OF THUNDERSTORMS
IS FORECAST FOR THURSDAY...BUT IT IS TOO EARLY TO SPECIFY A SEVERE
OR HEAVY RAIN THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD BE ANTICIPATED LATER TODAY.

In the hours before

Local storm report, Apr 2, 2:44 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 W MEMPHIS             40.46N 92.19W
04/02/2006  E1.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            NICKLE TO QUARTER SIZE HAIL

&&

TS
Local storm report, Apr 2, 2:55 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             MEMPHIS                 40.46N 92.17W
04/02/2006  E0.25 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

TS
Local storm report, Apr 2, 3:03 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             7 NE MEMPHIS            40.53N 92.08W
04/02/2006  E1.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            AND WIND GUSTS TO 40 MPH

&&

TS
Local storm report, Apr 2, 3:05 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     5 E MOUNT STERLING      40.62N 91.84W
04/02/2006  E50 MPH          VAN BUREN          IA   TRAINED SPOTTER

            ALSO PEA SIZED HAIL

&&

DD
Local storm report, Apr 2, 3:10 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             LURAY                   40.45N 91.88W
04/02/2006  E0.25 INCH       CLARK              MO   TRAINED SPOTTER

            WIND GUSTS 40 TO 50 MPH

&&

TS

The radar

The Quad Cities radar (KDVN), 132 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Van Buren

When
April 2, 3:19 PM CST to 3:24 PM CST
Where
Van Buren County, Stockport
Rating
F1
Path length
3 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
40.867, -91.817

Rated F1

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501977.